Sleep-inducing antidepressants without weight gain
The most effective sleep-inducing antidepressant is mirtazapine. It is therefore often used in patients who suffer from depression and massive sleep disorders at the same time. However, there is continuous weight gain in the course of therapy with mirtazapine.
Some new-generation antidepressants have a sleep-inducing effect instead without leading to weight gain. In addition to trazodone and nefazodone, valdoxan (active ingredient: agomelatine) in particular supports sleep. However, the effectiveness of the individual drugs varies from patient to patient.
Often an individual decision has to be made with the doctor treating the patient as to which drug should be used to treat depression with accompanying sleep disorders. In addition, some antidepressants have fatigue as a possible side effect. Especially when treated with SSRIs, increased fatigue occurs at the beginning of therapy, although a simultaneous sleep-promoting effect is very rare.
Nevertheless, in rare cases, therapy with SSRIs may be indicated for the treatment of depression with accompanying sleep disorders. Weight gain under therapy with antidepressants is not only an undesirable effect but also means an additional problem. This is because the “problem with weight” can exacerbate depression.
On the one hand by the weight gain itself, as this often puts pressure on self-esteem. On the other hand, because patients stop taking the product more often or do not take it regularly, which means that there is no antidepressant effect. At this point a vicious circle begins.
An untreated depression often leads to further weight gain, especially in younger patients, because they seek compensation in excessive eating. In the event of weight gain, the patient and treating physician should decide together, for example, whether to change the antidepressant. A change in diet and weight-reducing medication can also be helpful.
Therapy with antidepressants without weight gain can often result in a loss of sexual desire (libido). Both selective serotonin reuptake inhibitors (SSRIs) and selective serotonin noradrenalin reuptake inhibitors (SSNRIs) are characterised by this adverse effect. So far, the aetiology of this sexual dysfunction has not yet been conclusively clarified.
The symptoms can occur even after a short period of use. Patients have a reduced sexual desire. It is also difficult for them to induce or maintain an erection.
Patients also report permanent erection or premature orgasms. Cases with complete impotence have rarely been observed. Side effects may continue for months or years after stopping the antidepressant.
Rarely do patients report a permanent disturbance of sexual function. Especially at the beginning of a therapy with SSRIs, symptoms of fatigue are more frequent. These usually subside during the course of treatment, as the drug then develops its stimulating effect.
Patients often report persistent fatigue, sleep disturbances and a general feeling of uneasiness. In order to reduce the sleep disturbances, it is therefore recommended to take the medication in the morning. In some cases, the symptoms of fatigue can also be caused by an interaction of the SSRIs with other drugs.